Heart Disease Home > Diltiazem Overdose
If you think you may have taken too much diltiazem, seek immediate medical attention. Some symptoms of a diltiazem overdose may include fluid retention, fainting, and difficulty breathing. If the overdose was recent, a healthcare provider may administer certain medications or pump the stomach. Treatment may also involve supportive care, which consists of treating the symptoms that occur as a result of the overdose.
Diltiazem Overdose: An OverviewDiltiazem hydrochloride is a prescription medication known as a calcium channel blocker. It is used to treat high blood pressure (hypertension) or chest pain (angina). The effects of a diltiazem overdose will vary depending on a number of factors, including how much diltiazem was taken and whether it was taken with any other medicines, alcohol, or drugs.
- Difficulty breathing
- Fluid retention.
Treatment for a Diltiazem OverdoseThe treatment for a diltiazem overdose will also vary. If the diltiazem overdose was recent, the healthcare provider may administer certain medicines or place a tube into the stomach to "pump the stomach." Treatment may also involve supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options may include:
- Fluids through an intravenous line (IV)
- Medications to increase blood pressure
- Other treatments based on the complications that occur
- Close monitoring of the heart and lungs.